Heavy Snow, Rolette
- When
- December 4, 7:00 PM CST to December 5, 11:00 AM CST
- Where
- Rolette forecast zone
- Reported by
- Public
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
St. John received seven inches of snow.
A short wave trough and affiliated surface low moved through North Dakota, resulting in snow and gusty winds developing over the area. Some of the snow became heavy over northern North Dakota.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A short wave trough and affiliated surface low moved through North Dakota, resulting in snow and gusty winds developing over the area. Some of the snow became heavy over northern North Dakota. The greatest snow amount reported was seven inches in Rolette County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 4, 6:31 PM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 631 PM CST Sat Dec 4 2021 .UPDATE... Issued at 631 PM CST Sat Dec 4 2021 Message for ongoing system remains the same with this update. Band of light to moderate snow continues from northwest into south central and southeast North Dakota this evening, along a 700mb frontogenesis max. This will continue to push east this evening as the upstream low enters the area. Water vapor imagery depicts a deepening shortwave trough entering north central Montana with implied upper level divergence increasing over northeast Montana and into northwest North Dakota. Upstream observations at Glasgow and Wolf Point have experienced 1/4 mile visibility and heavy snow at times as this upper level divergence has coupled with the low-mid level baroclinic zone to produce bands of heavy snowfall rates. These interacting forcing mechanisms will transition east tonight, likely impacting the Highway 2 corridor of North Dakota to produce similar conditions. The overall system is relatively progressive with strongest ascent lasting no more than a few hours at any one location, but continues to look adequate for warning criteria snow exceeding 6 inches in many areas of the north tonight. && .SHORT TERM...(This evening through Sunday night) Issued at 243 PM CST Sat Dec 4 2021 The forecast challenge for the near term remains the ongoing winter storm. Presently, isentropic ascent ahead of an approaching shortwave is producing snow in much of south central through northwestern North Dakota. Snow should continue to increase in coverage and intensity tonight as the trough passes through the area. Heaviest snowfalls are expected in the northern half of the forecast area where 4 to 8 inches of snow, with locally higher amounts, is possible. Lesser amounts are expected further south and west. The associated surface low will pass through the state tonight through Sunday morning. As surface pressure scoots eastward, a tight pressure gradient develops over the region on the backside as the area is sandwiched by the low to the southeast and high pressure meandering to the southeast from southwestern Canada. Therefore, very windy conditions will develop, especially across the southern portion of the forecast area. Expect the pressure gradient to loosen Sunday night as aforementioned high pressure nudges into the region. This, along with clearing skies, will produce some of the coldest temperatures of the year with lows near zero south to the teens below zero north. In regards to headlines, upgraded four counties in central North Dakota to a winter storm warning, expanded the winter weather advisory into the southern James River Valley, and issued a high wind warning for Sunday in portions of southwestern and south central North Dakota. .LONG TERM...(Monday through Saturday) Issued at 243 PM CST Sat Dec 4 2021 An arctic high moves over the area Monday resulting in quite cold temperatures to start the extended period. Highs on Monday for most locations north and east of the Missouri River will be in the single digits above zero, while areas to the southwest will range from 10 to 20 degrees. Similar highs are on tap for the day Tuesday as well. Monday night and Tuesday night will also be quite cold as lows will range from the single digits below to the single digits above zero. Conditions should moderate by mid-week as warmer air advects into the region. Still, highs aren't expected to be much above average for this time of the year, while lows dip back into the single digits above zero for most locations by the weekend. In regards to precipitation, could see a little snow Wednesday night into Thursday as a shortwave energy clips through the area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 631 PM CST Sat Dec 4 2021 Strong low pressure is bringing accumulating snow to much of western and central North Dakota this evening, and will continue to spread east overnight. MVFR/IFR ceilings and visibilities are expected at times at all TAF sites. Gusty winds out of the southeast tonight will shift northwest early Sunday morning as a front pushes from west to east. Northwest winds will become strong during the day Sunday, especially south. Though snow will be tapering off during this time, blowing snow may continue to cause visibility reductions during the day. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST /5 PM MST/ Sunday for NDZ017>020-035>037-047-048-051. High Wind Warning from 6 AM CST /5 AM MST/ to 6 PM CST /5 PM MST/ Sunday for NDZ031>034-040>046-050. Winter Storm Warning until 6 PM CST Sunday for NDZ001>005- 009>013-021>023-025. && UPDATE...AE SHORT TERM...Telken LONG TERM...Telken AVIATION...AE
Hazardous Weather Outlook National Weather Service Bismarck ND 225 PM CST Sat Dec 4 2021 NDZ001>005-009>013-021>023-025-052030- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster- 225 PM CST Sat Dec 4 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A Winter Storm Warning is in effect this afternoon through Sunday afternoon. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Storm Warning is in effect through Sunday afternoon. See weather.gov/bis for details. Very cold wind chills as low as 30 below zero are forecast Sunday night through Monday morning, and again Monday night through Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow amounts to the National Weather Service via social media or by calling 1-800-247-0212. NDZ017>020-035>037-047-048-051-052030- McKenzie-Dunn-Mercer-Oliver-Burleigh-Kidder-Stutsman-Logan- La Moure-Dickey- 225 PM CST Sat Dec 4 2021 /125 PM MST Sat Dec 4 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect this afternoon through Sunday afternoon. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory is in effect through Sunday afternoon. See weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow amounts to the National Weather Service via social media or by calling 1-800-247-0212. NDZ031>034-040>046-050-052030- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-McIntosh- 225 PM CST Sat Dec 4 2021 /125 PM MST Sat Dec 4 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday A High Wind Warning is in effect Sunday morning through Sunday afternoon. See weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow amounts to the National Weather Service via social media or by calling 1-800-247-0212. Telken
The national radar mosaic for the moment the first event began.
12 heavy snow. Local standard time, as filed.
St. John received seven inches of snow.
Bottineau received six inches of snow.
Berthold received six inches of snow.
McHenry received seven inches of snow.
Sherwood received six inches of snow.
Sykeston received six inches of snow.
Pierce County received an estimated six inches of snow.
Sheridan County received an estimated six inches of snow.
McHenry County received an estimated six inches of snow.
McLean County received an estimated six inches of snow.
Burke County received an estimated six inches of snow.
Mountrail County received an estimated six inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994955, 994956, 994957, 995662, 995663, 995664, 995665, 995666, 995667, 995668, 995669, 995670.